Arizona, 2021Damaging Winds in Arizona, August 29, 2021
August 29, 2021 · NWS TWC · 2 events in 1 county or zone
Isolated thunderstorms moved west across parts of southeast Arizona during the afternoon and evening. Thunderstorm winds downed multiple trees in the northwest part of the Tucson Metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms moved west across parts of southeast Arizona during the afternoon and evening. Thunderstorm winds downed multiple trees in the northwest part of the Tucson Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 29, 3:36 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 29, 3:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
336 PM MST Sun Aug 29 2021
.SYNOPSIS...Scattered afternoon showers and thunderstorms continue,
increasing in activity this week as deep moisture pushes up from
the south. Concerns for heavy rainfall leading to flash flooding
will also rise as a result.
&&
.DISCUSSION...We'll finish another day off with scattered
thunderstorms around SE AZ this afternoon and evening. Less shear
than yesterday but plenty of insolation and adequate moisture. So,
we'll see some valley storms along outflows, but the outflows will
probably be less vigorous than yesterday.
Our main story is the long fetch of deep moisture being pushed
up toward our area with assistance from TS Nora. Nora continues
to struggle a bit as it takes a track too near the west coast of
Mexico for it's own health. Expect Nora to decouple and shear out
before whatever is left of it makes it this far north, however the
surge is on the way. The leading edge should make it to Yuma
tonight, with NAEFS and ECMWF ensemble integrated water vapor
transports suggesting a maximum Tuesday morning. Maximum
precipitable water values should spread in Wednesday, maxing out
between 1.7 and 1.9 inches. ENS percentiles are on the high end,
forecasting values above the 99th percentile 18Z Wed.
So how much rain and when? It doesn't always correspond with
maximum available moisture periods in these cases, so we are
discussing possible flash flood watch headlines for much of the
week. Another solid chance of thunderstorms tomorrow afternoon
and evening, but not out of the ordinary. The excessive moisture
Tuesday through Thursday or Friday makes any of those days a
candidate, but not all of them. Interesting things happen during
the moistening up process, and combined with an upper level
diffluent field and good insolation earlier in the day, should
make late Tuesday a good choice for heavy storm activity. Throw
diurnal trends out the window with a good chance of showers with
embedded thunderstorms continuing Tuesday night. Wednesday looks
like a mix of showers with possible embedded thunderstorms, but
widespread rainfall intensities are a question.
We may not be done after that, with the sustained southerly flow
still in place between troughiness to our west and ridging east.
Possible inverted trough activity by next weekend.
&&
.AVIATION...Valid through 31/00Z.
FEW-SCT clouds at 8k-12k ft MSL (locally BKN during the afternoon
and evening hours, especially east and south of KTUS) thru the
forecast period. ISOLD-SCT SHRA/TSRA thru 30/05Z and then again aft
31/19Z. MVFR conditions and mountain-top obscurations near TSRA,
along with wind gusts up to 45 kts. Otherwise, SFC wind favoring an
ELY/SELY direction and generally less than 12 kts. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Isolated to scattered showers and thunderstorms are
expected for much of the forecast area through Monday. Deeper
moisture will then overspread the area Tuesday through Thursday as
moisture associated with the remnants of Nora shifts northward. This
will result in increasing precipitation chances mid to late this
week across southeast Arizona, with potentially heavy rainfall at
times. An active monsoon pattern is expected to continue through
next weekend. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms gusts.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Public...Meyer
Aviation...Zell
Fire Weather....Zell
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 29, 2:32 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
232 PM MST Sun Aug 29 2021
AZZ507-508-513-292215-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
232 PM MST Sun Aug 29 2021
...A strong thunderstorm will impact portions of central Cochise
County through 315 PM MST...
At 231 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Pearce-Sunsites, or 28 miles northeast of Bisbee,
moving northwest at 5 to 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pearce-Sunsites and Sunizona.
This includes the following highways...
Route 181 between mile markers 39 and 42.
Route 191 between mile markers 25 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3176 10957 3162 10981 3184 11006 3200 10969
TIME...MOT...LOC 2131Z 146DEG 6KT 3178 10971
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MeyerSpecial weather statement, Aug 29, 3:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
353 PM MST Sun Aug 29 2021
AZZ502-515-292330-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
353 PM MST Sun Aug 29 2021
...A strong thunderstorm will impact portions of central Pima County
through 430 PM MST...
At 351 PM MST, Doppler radar was tracking a strong thunderstorm near
Sells, moving northwest at 25 mph.
HAZARD...Winds in excess of 40 mph may produce areas of blowing
dust, reducing visibilities between a half and one mile.
Pea size hail is possible.
SOURCE...Radar indicated.
IMPACT...Blowing dust may reduce visibility while traveling along
Highway 86 to the west of Sells. Gusty winds could knock
down tree limbs and blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
Sells, Topawa, Pisinemo, San Isidro, Ali Chukson, Covered Wells, Gu
Oidak, Fresnal, Ak Chin, No:ligk, Comobabi, South Comobabi, Cababi,
San Luis - Sells District, Mountain Village, Artesia, Rincon and Ali
Molina.
This includes Route 86 between mile markers 90 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 11165 3181 11183 3199 11237 3231 11198
TIME...MOT...LOC 2251Z 120DEG 20KT 3198 11196
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 29, 4:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
446 PM MST Sun Aug 29 2021
AZZ504>506-514-300045-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
446 PM MST Sun Aug 29 2021
...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 545 PM MST...
At 445 PM MST, Doppler radar was tracking a strong thunderstorm over
Catalina, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph, heavy rain and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Marana, Casas Adobes, Saddlebrooke, Tortolita,
Catalina State Park, Oracle Junction and Dove Mountain.
This includes the following highways...
Interstate 10 between mile markers 234 and 245.
Route 77 between mile markers 77 and 94.
Route 79 between mile markers 92 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 11076 3235 11083 3239 11124 3253 11126
3269 11111
TIME...MOT...LOC 2345Z 108DEG 10KT 3246 11088
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CernigliaThunderstorm Wind, Pima
- When
- August 29, 5:00 PM MST to 5:01 PM MST
- Where
- Pima County, 4.93 mi NE of Rillito to 4.14 mi NE of Rillito
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 32.460, -111.080
Thunderstorm winds downed several trees along Dove Mountain Blvd. north of Moore Rd.
Thunderstorm Wind, Pima
- When
- August 29, 6:50 PM MST
- Where
- Pima County, 1.38 mi N of Casas Adobes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 32.340, -110.980
Thunderstorm winds downed several trees near the intersection of Ina and Oracle Rds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 29 to 31, 202112 deaths · 6 events
- Tropical Storm and Flash Flooding in Mississippi, August 29 to 30, 2021$2.5 million · 52 events
- Heat in Arizona, August 29, 20211 death · 1 event
- Tropical Storm in Louisiana, August 29, 2021$2.8 million · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 31, 2021$180,000 · 55 kt wind · 10 events
- Debris Flows and Flood in California, August 29 to 31, 2021$111,000 · 18 events
- Lightning Strike in Texas, August 29, 2021$250,000 · 1 event
- Tornadoes and Tropical Storm in Alabama, August 29 to 31, 20213 injured · EF1 · 12 events
- Flood and Damaging Wind in Texas, August 29, 2021$100,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Wind in California, August 29 to 30, 2021$66,000 · 62 kt wind · 5 events
- Flash Flood and Hail in Virginia, August 29, 20212 injured · $21,000 · 50 kt wind · 7 events
- Damaging Winds in Michigan, August 29, 2021$17,000 · 52 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983564, 983565.